Welcome, Guest
Username: Password: Remember me
Other Platelet Disorders
  • Page:
  • 1

TOPIC: Drug Induced Autoimmune disorders

Drug Induced Autoimmune disorders 1 year 1 month ago #62425

  • shayfunks
  • Offline
  • Posts: 1
  • Thank you received: 1
My daughter had mysterious (at least to us) health issues for over a year. We saw probably twenty doctors. Ultimately we found out through blood tests done by a good rheumatologist (emphasis on good) followed by second and third opinions she has drug induced lupus and vasculitis. After discontinuing minocycline her symptoms resolved. I encourage everyone to look at this list and if you are taking one of these medications to at least consider it as a possibility and at least discuss it with a rheumatologist. If they shut you down get another opinion. Multiple doctors suggested more drugs on top of this to treat symptoms created by the drug. Think about that. Try to get to a root cause if you don’t fit the profile. We heard “well she’s just the right age for onset” and “your husband has type I diabetes so she’s got a genetic predisposition for autoimmune”. It was all wrong, wrong, wrong. Read, advocate for yourself. Don’t accept something that doesn’t really make sense to you. I’m not saying this is the answer for you just because it was for her, but it’s well worth a look. Good luck to all of you.

emedicine.medscape.com/article/1065086-overview#a4
The following user(s) said Thank You: poseymint

Please Log in or Create an account to join the conversation.

Drug Induced Autoimmune disorders 1 year 1 month ago #62426

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12439
  • Karma: 11
  • Thank you received: 2321
I agree with you. One drug sure can cause a whole boat-load of problems. I used Rituximab (biologic, on the list) for ITP years ago and developed symptoms of Lupus immediately after a bad reaction to the drug. I had a few Lupus labs that were elevated and we thought it might be drug-induced Lupus also. The symptoms just got worse and I had more elevated labs over time. It's twelve years later and unfortunately, it was not drug-induced but is the real thing. The lesson that I learned was to not trust any drug, and make sure that the benefits far out-weighed the risks. Some drugs can cause a lot of damage and that is the thing that nobody tells you.

I'm glad that your daughter's symptoms seem to have resolved.

Please Log in or Create an account to join the conversation.

Drug Induced Autoimmune disorders 1 year 1 month ago #62427

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12439
  • Karma: 11
  • Thank you received: 2321
Ha, I just noticed that the MAIN treatment for Lupus, Hydroxychloroquine, can cause drug-induced Lupus.

Please Log in or Create an account to join the conversation.

Drug Induced Autoimmune disorders 1 year 1 month ago #62428

  • Neti
  • Offline
  • Posts: 5
  • Thank you received: 0
Thanks for sharing. Could you please tell me more how did the doctor made the diagnosis (drug-induced lupus and not lupus). Did your daughter had also low platelets and how long it took her to recover from the drug induced lupus (blood tests etc?). I am asking as my daughter had been diagnosed as having Lupus purely on the blood test results (anti ds DNA positive and anti lupus coagulant positive). No physical symptoms. She was diagnosed as having ITP before that. She was on hormone therapy for her (extremly) heavy periods at the time. The 2 “expert rheumatologist” did not agree with the possibility that the hormone tablets that 13 years was taking could induce lupus (and I can see them on this list). Anyway, she stopped taking them and we are waiting to see if this would make a difference to the bloid tests.

Please Log in or Create an account to join the conversation.

Drug Induced Autoimmune disorders 1 year 1 month ago #62509

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12439
  • Karma: 11
  • Thank you received: 2321
Neti - I know your question wasn't for me, but I'll answer since Shay has not.

A diagnosis of drug-induced Lupus is an educated guess. When symptoms appear after a medication is started, that is usually the assumption. It was in my case too, but it was wrong. Only time will tell and there is no set time period. No one ever came out and told me at some point that it wasn't DIL; I just knew when it kept getting worse.

It's good that your daughter doesn't have any physical symptoms...that is what makes Lupus so hard to live with. Hopefully it stays that way. The best way to try to prevent that is to make sure that she stays out of the sun as much as possible and NO tanning beds. Her labs are some pretty strong evidence of Lupus, along with the ITP. It's a good thing she stopped taking the hormone pills, those can be dangerous if she has the Lupus Anticoagulant. I hope her labs do improve, please keep me posted.

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo